Skip to main content

A Renormalization Group Classification of Nonstationary and/or Infinite Second Moment Diffusive Processes


Anomalous diffusion processes are often classified by their mean square displacement. If the mean square displacement grows linearly in time, the process is considered classical. If it grows like t β with β<1 or β>1, the process is considered subdiffusive or superdiffusive, respectively. Processes with infinite mean square displacement are considered superdiffusive. We begin by examining the ways in which power-law mean square displacements can arise; namely via non-zero drift, nonstationary increments, and correlated increments. Subsequently, we describe examples which illustrate that the above classification scheme does not work well when nonstationary increments are present. Finally, we introduce an alternative classification scheme based on renormalization groups. This scheme classifies processes with stationary increments such as Brownian motion and fractional Brownian motion in the same groups as the mean square displacement scheme, but does a better job of classifying processes with nonstationary increments and/or processes with infinite second moments such as α-stable Lévy motion. A numerical approach to analyzing data based on the renormalization group classification is also presented.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4


  1. 1.

    Einstein, A.: Über die von der molekularkinetischen Theorie der Wärme geforderte Bewegung von in ruhenden Flüssigkeiten suspendierten Teilchen. Ann. Phys. 322, 549–560 (1905)

    Article  Google Scholar 

  2. 2.

    Metzler, R., Klafter, J.: The random walk’s guide to anomalous diffusion: a fractional dynamics approach. Phys. Rep. 339, 1–77 (2000)

    MathSciNet  ADS  MATH  Article  Google Scholar 

  3. 3.

    Cushman, J.H., O’Malley, D., Park, M.: Anomalous diffusion as modeled by a nonstationary extension of Brownian motion. Phys. Rev. E 79, 032101 (2009)

    ADS  Article  Google Scholar 

  4. 4.

    O’Malley, D., Cushman, J.H.: Fractional Brownian motion run with a non-linear clock. Phys. Rev. E 82, 032102 (2010)

    ADS  Article  Google Scholar 

  5. 5.

    Golding, I., Cox, E.C.: Physical nature of bacterial cytoplasm. Phys. Rev. Lett. 96(9), 098102 (2006)

    ADS  Article  Google Scholar 

  6. 6.

    Kantor, Y., Kardar, M.: Anomalous diffusion with absorbing boundary. Phys. Rev. E 76, 061121 (2007)

    ADS  Article  Google Scholar 

  7. 7.

    Bouchaud, J.-P., Georges, A.: Anomalous diffusion in disordered media: statistical mechanisms and physical applications. Phys. Rep. 195, 127–293 (1990)

    MathSciNet  ADS  Article  Google Scholar 

  8. 8.

    Richardson, L.F.: Atmospheric diffusion shown on a distance-neighbour graph. Proc. R. Soc. Lond. Ser. A 110, 709–737 (1926)

    ADS  Article  Google Scholar 

  9. 9.

    Humphries, N.E., Queiroz, N., Dyer, J.R.M., Pade, N.G., Musyl, M.K., Schaefer, K.M., Fuller, D.W., Brunnschweiler, J.M., Doyle, T.K., Houghton, J.D.R., Hays, G.C., Jones, C.S., Noble, L.R., Wearmouth, V.J., Southall, E.J., Sims, D.W.: Environmental context explains Levy and Brownian movement patterns of marine predators. Nature 465, 1066–1069 (2010)

    ADS  Article  Google Scholar 

  10. 10.

    Viswanathan, G., Afanasyev, V., Buldyrev, S., Murphy, E.J., Prince, P.A., Stanley, H.E.: Levy flight search patterns of wandering albatrosses. Nature 381, 413–415 (1996)

    ADS  Article  Google Scholar 

  11. 11.

    Bassler, K.E., McCauley, J.L., Gunaratne, G.H.: Nonstationary increments, scaling distributions and variable diffusion processes in financial markets. Proc. Natl. Acad. Sci. 104, 17287–17290 (2007)

    ADS  Article  Google Scholar 

  12. 12.

    Seemann, L., McCauley, J.L., Gunaratne, G.H.: Intraday volatility and scaling in high frequency foreign exchange markets. Int. Rev. Financ. Anal. 20, 121–126 (2011)

    Article  Google Scholar 

  13. 13.

    Montroll, E.W., Weiss, G.H.: Random walks on lattices. II. J. Math. Phys. 6, 167 (1965)

    MathSciNet  ADS  Article  Google Scholar 

  14. 14.

    Scher, H., Montroll, E.W.: Anomalous transit-time dispersion in amorphous solids. Phys. Rev. B 12, 2455 (1975)

    ADS  Article  Google Scholar 

  15. 15.

    Klafter, J., Blumen, A., Shlesinger, M.F.: Stochastic pathway to anomalous diffusion. Phys. Rev. A 35, 3081 (1987)

    MathSciNet  ADS  Article  Google Scholar 

  16. 16.

    Meerschaert, M.M., Scheffler, H.P.: Limit theorems for continuous time random walks with infinite mean waiting times. J. Appl. Probab. 41, 623–638 (2004)

    MathSciNet  MATH  Article  Google Scholar 

  17. 17.

    Becker-Kern, P., Meerschaert, M.M., Scheffler, H.P.: Limit theorems for coupled continuous time random walks. Ann. Probab. 32, 730 (2004)

    MathSciNet  MATH  Article  Google Scholar 

  18. 18.

    Becker-Kern, P., Meerschaert, M.M., Scheffler, H.P.: Limit theorems for continuous-time random walks with two scales. J. Appl. Probab. 41, 455 (2004)

    MathSciNet  MATH  Article  Google Scholar 

  19. 19.

    Samorodnitsky, G., Taqqu, M.S.: Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance. Chapman & Hall, New York (1994)

    MATH  Google Scholar 

  20. 20.

    Kolmogorov, A.N.: Wienersche spiralen und einige andere interessante kurven im hilbertschen raum. C. R. (Dokl.) Acad. Sci. URSS 26, 115 (1940)

    Google Scholar 

  21. 21.

    Mandelbrot, B.B., Van Ness, J.W.: Fractional Brownian motions, fractional noises and applications. SIAM Rev. 10(4), 422–437 (1968)

    MathSciNet  ADS  MATH  Article  Google Scholar 

  22. 22.

    He, Y., Burov, S., Metzler, R., Barkai, E.: Random time-scale invariant diffusion and transport coefficients. Phys. Rev. Lett. 101, 058101 (2008)

    ADS  Article  Google Scholar 

  23. 23.

    Lubelski, A., Sokolov, I.M., Klafter, J.: Nonergodicity mimics inhomogeneity in single particle tracking. Phys. Rev. Lett. 100, 250602 (2008)

    ADS  Article  Google Scholar 

  24. 24.

    Deng, W., Barkai, E.: Ergodic properties of fractional Brownian-Langevin motion. Phys. Rev. E 79, 011112 (2009)

    MathSciNet  ADS  Article  Google Scholar 

  25. 25.

    Cushman, J.H., Park, M., O’Malley, D.: A stochastic model for anomalous diffusion in confined nano-films near a strain-induced critical point. Adv. Water Resour. (2011). doi:10.1016/j.advwatres.2011.01.005

    Google Scholar 

  26. 26.

    Burov, S., Jeon, J.-H., Metzler, R., Barkai, E.: Single particle tracking in systems showing anomalous diffusion: the role of weak ergodicity breaking. Phys. Chem. Chem. Phys. 13, 1800–1812 (2011)

    Article  Google Scholar 

  27. 27.

    Kong, X.P., Cohen, E.G.D.: Anomalous diffusion in a lattice-gas wind-tree model. Phys. Rev. B 40, 4838 (1989)

    ADS  Article  Google Scholar 

  28. 28.

    Falconer, K.: Fractal Geometry: Mathematical Foundations and Applications. Wiley, Chichester (2003)

    MATH  Book  Google Scholar 

  29. 29.

    Park, M., Cushman, J.H.: The complexity of Brownian processes run with non-linear clocks. Mod. Phys. Lett. B 25, 1–10 (2011)

    MathSciNet  ADS  MATH  Article  Google Scholar 

  30. 30.

    Taqqu, M.S.: Fractional Brownian motion and long-range dependence. In: Doukhan, P., Oppenheim, G., Taqqu, M.S. (eds.) Theory and Applications of Long Range Dependence. Birkhauser, Cambridge (2003)

    Google Scholar 

  31. 31.

    Jeon, J., Tejedor, V., Burov, S., Barkai, E., Selhuber-Unkel, C., Berg-Sorenson, K., Oddershede, L., Metzler, R.: In vivo anomalous diffusion and weak ergodicity breaking of lipid granules. Phys. Rev. Lett. 106, 048103 (2011)

    ADS  Article  Google Scholar 

  32. 32.

    Condamin, S., Tejedor, V., Voituriez, R., Bénichou, O., Klafter, J.: Probing microscopic origins of confined subdiffusion by first-passage observables. Proc. Natl. Acad. Sci. USA 105, 5675 (2008)

    ADS  Article  Google Scholar 

  33. 33.

    Magdziarz, M., Weron, A., Burnecki, K., Klafter, J.: Fractional Brownian motion versus the continuous-time random walk: A simple test for subdiffusive dynamics. Phys. Rev. Lett. 103, 180602 (2009)

    ADS  Article  Google Scholar 

  34. 34.

    Tejedor, V., Bénichou, O., Voituriez, R., Jungmann, R., Simmel, F., Selhuber-Unkel, C., Oddershede, L.B., Metzler, R.: Quantitative analysis of single particle trajectories: Mean maximal excursion method. Biophys. J. 98, 1364 (2010)

    ADS  Article  Google Scholar 

Download references


The authors thank the National Science Foundation for supporting this work under contracts CMG-0934806 and EAR-0838224.

Author information



Corresponding author

Correspondence to Daniel O’Malley.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

O’Malley, D., Cushman, J.H. A Renormalization Group Classification of Nonstationary and/or Infinite Second Moment Diffusive Processes. J Stat Phys 146, 989–1000 (2012).

Download citation


  • Anomalous diffusion
  • Renormalization group
  • Self-similarity
  • Scaling
  • Nonstationary increments
  • Correlated increments